Jump to content

Photo

Mixed Messages With Retinoids - Scared Of Scarring

retinoids

6 replies to this topic

#1 He4vymetalqueen

He4vymetalqueen

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Likes: 0
About Me
  • Gender:Female
  • Joined: 12-June 12

Posted 15 June 2012 - 11:02 PM

Hi, I know I'm wordy, but I'll appreciate anyone who can read this whole thing and offer some advice...

I'm seriously at a breaking point with my frustration over my adult acne. I was never bothered by acne until I JUST began to scar within the past year. This has made me desperate to finally get my acne under control, but I've been reading so many contradicting arguments about retinoids that I'm seriously afraid to use the one my derm prescribed me, but also afraid to scar more.

My derm prescribed me Ziana, which is tretinoin (.025%) and clindamycin (1.2%).

I am afraid to scar more, so I've been so skeptical to try anything new on my skin. Seriously, even the smallest pimple now can lead to a pitted scar in my skin, and each one is so traumatizing.

My derm said that Ziana will help with the scarring, but I keep reading about people who use tretinoin will initially have good results but suddenly notice scarring monthes later, even when they never scarred before. This really scares me. Could it really be that the scarring existed below the skin, but the monthes of shedding the skin is making the scars more visible? Is the tretinoin really going to take care of these scars that appear if you just keep with it.

Please, if you've had months of experience with any retinoid, please let me know... does the pitting fill in if you just keep with the tretinoin? I know I've read that it strengthens the dermis, but I don't know if it'd be worth it if my epidermis never heals. Posted Image

Also, I notice when skin starts to peel around the pimple I'm healing that's when I start to see a depression, why does this happen, and what should I put on a healing pimple? Am I scarring now just because I'm older? Am I lacking vitamins? Dehydrated?? Ugh I don't know what to do. Posted Image

~~~~

I know the internet can be a very scary place to try and obtain reputable advice, but I still researched nonetheless. There's so many opposing opinions, I'm so frustrated:

Support that tretinoin CAN cause scars:

http://www.skincaret...nted-acne-scars
http://www.acne.org/...ivity-scarring/
http://healthyskin.i...52/m/2101020895 (the scariest one)

and other various people on acne.org...

Support that tretinoin does NOT cause scars (but rather, helps them):

http://www.realself....-prone-scarring
http://www.acne.org/...itial-breakout/
http://www.nytimes.c...?pagewanted=all

Also, maybe it would be helpful to throw my routine in:

My current routine:

Morning: Neutrogena Extra Gentle Cleanser, Aczone (dapsone gel), Oil-free moisturizer
Night: Neutrogena Extra Gentle Cleanser, Ziana, Oil-free moisturizer
I also will dab some Vitamin E oil on spots that look like they're starting to scar.

Edited by He4vymetalqueen, 20 June 2012 - 10:59 PM.


#2 NotMeAtAll

NotMeAtAll

    Member

  • Members
  • Posts & Likes
    Posts: 104
    Gallery Images: 2
    Likes: 10
About Me
  • Joined: 05-April 12

Achievements

     

Posted 17 June 2012 - 06:36 AM

You have to factor in that some people scar more than others based on genetics. For example, I have had 4 children and have maybe 2 tiny, unnoticeable stretch marks. I know women who have had 1 child and have giant purple stretch marks that look like slugs crawling across their bellies. A lot of it is genetic.

I have used Tazorac in the past and have used it again this time for 2 months and it makes any rolling scars go away. The pitted ones take longer and sometimes won't fill in all the way, but they get better. Stay moisturized and don't discount genetics.

#3 Noregrets92

Noregrets92

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 143
    Likes: 4
About Me
  • Gender:Male
  • Joined: 13-April 12

Posted 18 June 2012 - 03:59 PM

I'm one of those people that has scarred, so I'd have to say yes they can cause scars. I've looked around on forums and elsewhere and very few people have scarred. baring in mind the vast number of people that use retinoids, and only a few have posted about scars.

There's no universal answer, For me i say yes they do cause scarring, but for many many others they will disagree.
Your best bet is to take it slow, any signs of irritation, redness, dryness and excess flaking cut down your usage (at first some is expected and should be fine). these are not necessary for retinoids to work, end of the day you want clear skin that's healthy looking and not flaky and a sunburn look (that's what happened to me). so now im using Differin every 3rd nights, sure i'm scared of braking out but it's much better for my skin, retinoids are potent DRUGS, the effects they produce on the skin is not NORMAL physiology, skin cells turning over much more quickly etc. I think eventually for some people this may become too taxing on their skin. BTW My skin is very thin and sensitive, you know your skin best, and just be cautious of side effects when you start and don't compromise your skins health for quicker clearing of acne.

after starting Differin, some pores did enlarge but they shrunk back to normal, the scars I've got are random indents not really pores or acne scars (got around week 8). I've had this problems with other exfoliators too, probably over doing it.

Retinoid don't need to be used every night to be effective. I still reccomend ziana but Just be smart with your skin! mostly likely you WONT scar

Edited by Noregrets92, 18 June 2012 - 04:04 PM.


#4 He4vymetalqueen

He4vymetalqueen

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Likes: 0
About Me
  • Gender:Female
  • Joined: 12-June 12

Posted 20 June 2012 - 11:11 PM

Update: I noticed one of my links was wrong so I just fixed it. Also added 2 new links.

Anyway, thank you so far for some insight. I guess my problem is is that I don't like to gamble with new things, especially when it deals with my face, and also when I hear so many opposing viewpoints that it's hard to make a decision. It's also scary that it's a very potent drug. Well, I am going to keep with the ziana and just talk more about it with my derm during my next scheduled appointment. I'm just going to have to wait and see how my skin takes to the treatment. The one thing I do know is that I was already starting to scar even before I started any serious treatment, so if I scar more I can't exactly blame it on the tretinoin.

If anyone else has experience with retinoids, please feel free to continue this conversation! I'd enjoy reading more real life experiences from people!

#5 NotMeAtAll

NotMeAtAll

    Member

  • Members
  • Posts & Likes
    Posts: 104
    Gallery Images: 2
    Likes: 10
About Me
  • Joined: 05-April 12

Achievements

     

Posted 21 June 2012 - 07:20 AM

I guess my problem is is that I don't like to gamble with new things, especially when it deals with my face, and also when I hear so many opposing viewpoints that it's hard to make a decision. It's also scary that it's a very potent drug. Well, I am going to keep with the ziana and just talk more about it with my derm during my next scheduled appointment. I'm just going to have to wait and see how my skin takes to the treatment.


You gotta be careful of Dr. Google. Anything has some bad reviews and bad side effects, and it is easier to find negatives on the internet because people will go to complain more often than they go to rave about a product. KWIM?

#6 He4vymetalqueen

He4vymetalqueen

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Likes: 0
About Me
  • Gender:Female
  • Joined: 12-June 12

Posted 24 August 2012 - 09:11 PM

So I've been doing this routine of aczone in the morning and ziana at night for two months, and my skin has only gotten worse. The only pro I can say is that I haven't gotten any big pimples, but having many small red ones can be equally annoying. I have irritation all over my nose, cheeks and jawline.

I'm so disappointed. I wanted to give it a full 3 months but I really don't see it getting any better. Should I just quit? I've been thinking of trying the regimen, maybe it's time to give it a go. In the past, Proactiv always used to work for me but not 100%. Do you think the regimen would be much better?

#7 SumnerM

SumnerM

    Junior Member

  • Members
  • Posts & Likes
    Posts: 27
    Likes: 2
About Me
  • Gender:Male
  • Location:South East
  • Joined: 09-March 10

Posted 03 September 2012 - 01:41 AM

I've been using my prescribed retinoid for almost two years now, and it has cleared my PIH scarring (which heals over time aswell). I honestly have no experience with pit scarring, and I feel the best thing for you would be to contact your derm. and say you just want to talk to them about the prescription that they gave you. You're their patient and I'm sure they'd rather you come in and ask your questions then have you loose sleep over it.




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users